Alert archive / Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 50, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 27, 2008, 8:16 AM EDT for Caswell County, Rockingham County, North Carolina; 4 counties in Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2008, 8:16 AM EDT (12:16 UTC)
- Expired
- Aug 27, 2008, 2:15 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 11:20 AM EDT | FLASH FLOOD | Reidsville, NC | HARRISON STREET CLOSED DUE TO HIGH WATER. SEVERAL OTHER STREETS REPORTED FLOODED IN REIDSVILLE. |
| Aug 27, 12:30 PM EDT | FLASH FLOOD | Danville City, VA | SEVERAL ROADS CLOSED DUE TO HIGH WATER INCLUDING RIVERSIDE DRIVE...WEST MAIN STREET...THE INTERSECTIONS OF RIVERSIDE DRIVE AND CORTLAND...RIVER STREET AND RICHMOND BOULEVARD...AND JEFFERSON AND INDEPENDENCE. |
| Aug 27, 1:15 PM EDT | FLASH FLOOD | Yanceyville, NC | NORTH AVENUE CLOSED DUE TO HIGH WATER. INTERSECTION OF SLADE AND COUNTY HOME ROADS FLOODED AND CLOSED BY OVERFLOWING POND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 184 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 271216
FFWRNK
NCC033-157-VAC089-143-590-690-271815-
/O.NEW.KRNK.FF.W.0050.080827T1216Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 AM EDT WED AUG 27 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 215 PM EDT WEDNESDAY.
* AT 811 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A CLUSTER OF SHOWERS AND ISOLATED
THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PHILPOTT
DAM...LAWSONVILLE...YANCEYVILLE...WENTWORTH
REIDSVILLE...PROSPECT HILL...PELHAM...OREGON
HILL...MAYFIELD...LEASBURG...JERICHO...HIGHTOWERS...HAMER...
GATEWOOD...EDEN...DRAPER...BAYNES...WESTOVER
HILLS...RIDGEWAY...MOUNTAIN VALLEY...MARTINSVILLE
CITY...DANVILLE CITY...COLLINSVILLE...CHATMOSS...
BASSETT...AXTON.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3625 8000 3654 8003 3655 8004 3662 8004
3676 8009 3679 8005 3679 8004 3682 8000
3679 7978 3679 7970 3656 7921 3655 7921
3653 7915 3624 7917
$$
JJ4 follow-up statements
000
WGUS71 KRNK 271333
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 AM EDT WED AUG 27 2008
NCC033-157-VAC089-143-590-690-271815-
/O.CON.KRNK.FF.W.0050.000000T0000Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CASWELL NC-CITY OF DANVILLE VA-CITY OF MARTINSVILLE VA-
HENRY VA-PITTSYLVANIA VA-
933 AM EDT WED AUG 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR THE
CITY OF DANVILLE...THE CITY OF MARTINSVILLE... SOUTHWESTERN
PITTSYLVANIA...HENRY...CASWELL AND ROCKINGHAM COUNTIES...
AT 924 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE BANDS OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA
AND PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PHILPOTT
DAM...STANLEYTOWN...SPENCER...SANVILLE...SANDY RIVER...MARTINSVILLE
CITY...LEATHERWOOD...HORSE PASTURE...FIGSBORO...FIELDALE...DANVILLE
CITY...COLLINSVILLE...BASSETT...AXTON AND MARTINSVILLE AIRPORT.
CREEKS WHICH MAY BE FLOODING INCLUDE TROUBLESOME...WOLF ISLAND AND
HOGANS IN ROCKINGHAM COUNTY...COUNTRY LINE CREEK IN CASWELL
COUNTY...APPLE BRANCH...FALLS CREEK AND LONG BRANCH IN
DANVILLE...AND LEATHERWOOD IN HENRY COUNTY.
RADAR RAINFALL ESTIMATES 2.5 TO 3.5 INCHES OF RAIN SO FAR IN THE
WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE
POSSIBLE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3625 8000 3654 8003 3655 8004 3662 8004
3676 8009 3679 8005 3679 8004 3682 8000
3679 7978 3679 7970 3656 7921 3655 7921
3653 7915 3624 7917
$$
JJ000
WGUS71 KRNK 271457
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT WED AUG 27 2008
NCC033-157-VAC089-143-590-690-271815-
/O.CON.KRNK.FF.W.0050.000000T0000Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CASWELL NC-CITY OF DANVILLE VA-CITY OF MARTINSVILLE VA-
HENRY VA-PITTSYLVANIA VA-
1057 AM EDT WED AUG 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR THE
CITY OF DANVILLE...THE CITY OF MARTINSVILLE... SOUTHWESTERN
PITTSYLVANIA...HENRY...CASWELL AND ROCKINGHAM COUNTIES...
AT 1045 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE BANDS OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA
AND PRODUCING VERY HEAVY RAIN.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 100 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
REIDSVILLE...EDEN...RIDGEWAY...CAMP SPRINGS...RUFFIN...YANCEYVILLE
AND THE CITY OF DANVILLE.
CREEKS WHICH MAY BE FLOODING INCLUDE TROUBLESOME...WOLF ISLAND AND
HOGANS CREEKS IN ROCKINGHAM COUNTY...HOGANS AND COUNTRY LINE CREEK
IN CASWELL COUNTY...APPLE BRANCH...FALLS CREEK AND LONG BRANCH IN
DANVILLE...AND LEATHERWOOD CREEK IN HENRY COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BLACKSBURG.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3625 8000 3654 8003 3655 8004 3662 8004
3676 8009 3679 8005 3679 8004 3682 8000
3679 7978 3679 7970 3656 7921 3655 7921
3653 7915 3624 7917
$$
JJ000
WGUS71 KRNK 271556
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 AM EDT WED AUG 27 2008
VAC089-690-271601-
/O.CAN.KRNK.FF.W.0050.000000T0000Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-HENRY VA-
1156 AM EDT WED AUG 27 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
MARTINSVILLE... HENRY COUNTY...
HEAVY RAIN HAS ENDED ACROSS THE AREA. HOWEVER..A FLASH FLOOD WATCH
REMAINS IN EFFECT...AND HEAVY RAIN MAY RE-DEVELOP LATER THIS
AFTERNOON.
LAT...LON 3625 7975 3640 7987 3647 7984 3649 7986
3654 7985 3656 7969 3671 7956 3656 7921
3655 7921 3653 7915 3624 7917
$$
NCC033-157-VAC143-590-271815-
/O.CON.KRNK.FF.W.0050.000000T0000Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CASWELL NC-CITY OF DANVILLE VA-PITTSYLVANIA VA-
1156 AM EDT WED AUG 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR THE
CITY OF DANVILLE...SOUTHWESTERN PITTSYLVANIA...CASWELL AND EASTERN
ROCKINGHAM COUNTIES...
AT 1149 AM EDT...DOPPLER RADAR INDICATED A BAND OF THUNDERSTORMS
WITH VERY HEAVY RAINFALL MOVING ACROSS THE WARNED AREA. THIS BAND
WILL BRING AN ADDITIONAL 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR
TO MANY LOCATIONS. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL
STREETS CLOSED DUE TO FLOODING THE CITY OF REIDSVILLE...INCLUDING
HARRISON STREET.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
REIDSVILLE...EDEN...CAMP SPRINGS...RUFFIN...YANCEYVILLE PROVIDENCE
AND THE CITY OF DANVILLE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3625 7975 3640 7987 3647 7984 3649 7986
3654 7985 3656 7969 3671 7956 3656 7921
3655 7921 3653 7915 3624 7917
$$
JJ000
WGUS71 KRNK 271722
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT WED AUG 27 2008
NCC033-157-VAC143-590-271815-
/O.CON.KRNK.FF.W.0050.000000T0000Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CASWELL NC-CITY OF DANVILLE VA-PITTSYLVANIA VA-
122 PM EDT WED AUG 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR THE
CITY OF DANVILLE...SOUTHWESTERN PITTSYLVANIA...CASWELL AND EASTERN
ROCKINGHAM COUNTIES...
AT 118 PM EDT...DOPPLER RADAR SHOWED A BAND OF THUNDERSTORMS WITH
VERY HEAVY RAIN EXTENDING ACROSS CASWELL COUNTY AND INTO SOUTHEAST
PITTSYLVANIA COUNTY. THIS BAND WAS MOVING SLOWLY EASTWARD.
ADDITIONAL BANDS OF SHOWERS AND STORMS WERE RE-DEVELOPING FURTHER
SOUTHWEST ACROSS GUILFORD COUNTY...AND MAY MOVE BACK INTO ROCKINGHAM
COUNTY.
LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL STREETS FLOODED IN
THE CITY OF DANVILLE. FLOODED STREETS INCLUDED RIVERSIDE
DRIVE...WEST MAIN STREET...RIVER STREET...AND THE INTERSECTION OF
JEFFERSON AND INDEPENDENCE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3625 7975 3640 7987 3647 7984 3649 7986
3654 7985 3656 7969 3671 7956 3656 7921
3655 7921 3653 7915 3624 7917
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:47 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 27, 6:47 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 AM EDT WED AUG 27 2008
.SYNOPSIS...
THE REMNANTS OF FAY WILL LIFT SLOWLY NORTHEAST INTO EASTERN
KENTUCKY BY THIS AFTERNOON. AS THIS LOW MOVES NORTH...A WARM
FRONT WILL ALSO MOVE NORTH THROUGH THE MID ATLANTIC STATES. THIS
WILL WILL RESULT IN WIDESPREAD RAINFALL...WITH THE POTENTIAL FOR
EXCESSIVE RAINFALL ALONG THE EASTERN SLOPES OF THE BLUE RIDGE.
&&
.NEAR TERM /UNTIL NOON TODAY/...
HIGHEST RAINFALL AMOUNTS SO FAR HAVE BEEN IN FROM GRAYSON COUNTY
VIRGINIA ACROSS NORTHWEST NORTH CAROLINA. SEVERAL GAGES HAVE
REPORTED GREATER THAN 3 INCHES OF RAIN SINCE 06Z TUESDAY WITH OVER 8
INCHES AT ONE IFLOWS GAGE IN NORTHERN AVERY COUNTY. SOME OF THIS
WATER IS DRAINING INTO WATAUGA COUNTY. AREAL COVERAGE OF FLASH FLOOD
WATCH IS STILL GOOD BUT WILL EXTEND THE WATCH THROUGH 6PM. AMOUNTS
FOR THE REST OF THE COUNTY WARNING AREA ARE MAINLY 1 TO 3 INCHES.
NO ADDITIONAL COUNTIES WILL BE ADDED TO THE FLASH FLOOD WATCH AT
THIS TIME BUT WILL CONTINUE TO MONITOR.
PEAK LOW LEVEL WINDS FROM KFCX VELOCITY AZIMUTH DISPLAY AND 06Z RNK
SOUNDING ARE ABOUT 35 KNOTS. AFTER 12Z WIND GUSTS AT THE HIGHER
ELEVATIONS WILL GRADUALLY BEGIN TO DIMINISH AS THE LOW LEVEL JET
SHIFTS NORTH.
&&
.SHORT TERM /NOON TODAY THROUGH THURSDAY NIGHT/...
GOOD UPPER DIFFLUENCE TODAY...ESPECIALLY OVER THE WESTERN PART OF
THE COUNTY WARNING AREA. LOW LEVEL WINDS ALSO REMAIN EAST TO
SOUTH-SOUTHEAST UNTIL THURSDAY. AS EXPECTED MODELS SFC-700MB
MOISTURE IN THE AREA THROUGH TONIGHT. MSAS ANALYSIS IS SHOWING A
WEDGE OF STABLE AIR THROUGH MUCH OF THE COUNTY WARNING AREA. THE
WARM FRONT IS IN SOUTH CAROLINA BUT WILL BE LIFTING NORTH PAST THE
VIRGINIA BORDER BY THIS AFTERNOON. MAY BE HARD TO GET ANY HEATING
WITH ALL THE CLOUDS BUT THERE MAY BE ENOUGH INSTABILITY IN EXTREME
SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA FOR THUNDERSTORMS.
WINDS NEAR THE SURFACE MAY ALSO BACK ENOUGH AS THE FRONT APPROACHES
TO ENHANCE THE SHEAR ALONG AND SOUTH OF THE BOUNDARY.
UPSLOPE FINALLY WEAKENS ON THURSDAY...BUT BY THE NEXT UPPER TROF
WILL BE COMING THROUGH. ONLY MINOR CHANGES TO TEMPERATURES. IF
WEDGE BREAKS OR THERE ARE ANY BREAKS IN THE CLOUDS...HIGHS THIS
AFTERNOON MAY NEED TO RAISED 5 TO 10 DEGREES. THIS IS MOST LIKELY
TO HAPPEN ACROSS THE SOUTH PART OF THE FORECAST AREA.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
ECMWF/NAM BOTH SHOWING SIGNS OF THE WEDGE HOLDING ON INTO FRIDAY.
ALTHOUGH THE OP GFS IS ABSENT OF A WEDGE SIGNATURE IN ITS
MSLP...SEEMS UNUSUAL THAT THE WEDGE WOULD BREAK OVERNIGHT
THURSDAY. THUS...LOWERED TEMPS SOMEWHAT CONSIDERING THE
UNCERTAINTY AND GOOD AMOUNT OF LLVL MOISTURE. SHOULD BE MORE
SUNSHINE IN THE SW AND W EXTREME OF THE CWA...AND THUS SOME STORMS
MAY BUBBLE UP IN THE PM. WEDGE SIGNATURE HANGS AROUND...ALBEIT IN
A WEAKENED FORM WITH LESS LLVL MOISTURE OFF AND ON THROUGH THE
BEGINNING OF NEXT WEEK...WITH HIGH PRESSURE SETTING UP ACROSS THE
EASTERN GREAT LAKES AND NEW ENGLAND IN RESPONSE TO PERSISTENT
TROUGHING ALONG THE CANADIAN MARITIMES.
PRECIP CHANCES WILL BE LIMITED TO A WEAK FRONT MOVING INTO THE
AREA OVER THE WEEKEND. ECMWF SHOWING SOME LIGHT SCATTERED
CONVECTION SATURDAY NIGHT AND SUNDAY. THE GFS A LITTLE SLOWER AND
STALLS THE FRONT ALONG THE NC/VA BORDER...KEEPING LOW CHANCE POPS
IN THE AREA THROUGH EARLY NEXT WEEK. WITH LOW CONFIDENCE...WILL
KEEP POPS LOW AND CLOSE TO HPC GRIDS.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
CEILINGS AT ALL TAF SITES WILL REMAIN BELOW 2000 FEET THROUGH 12Z
THURSDAY...WITH EXTENDED PERIODS OF IFR TO LIFR CONDITIONS.
MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS THE AREA THROUGH 18Z.
SOUTHEAST WILL HOLD CLOUDS AND RAIN IN ALONG AND EAST OF THE BLUE
RIDGE UNTIL THURSDAY MORNING. A CLUSTER OF SHOWERS AND
THUNDERSTORMS HEADING NORTH OUT OF NORTH CAROLINA MAY REACH
DANVILLE BY 13Z...HOWEVER...MSAS ANALYSIS STILL SHOWS THAT THESE
STRONGER CELLS ARE MOVING INTO A MORE STABLE AIRMASS. HAVE HELD
THUNDER OUT OF THE DAN TAF FOR NOW.
LOW LEVEL EAST TO SOUTHEAST JET WILL STAY AT 25 TO 35 KNOTS TODAY
WITH THE STRONGEST WINDS SHIFTING FROM THE SOUTHERN APPALACHIANS
INTO MARYLAND AND PENNSYLVANIA BY THIS EVENING. HAVE EXTENDED THE
TIME THAT LOW LEVEL WIND SHEAR IS LIKELY AT ALL TAF SITES BUT DAN.
CONDITIONS WILL IMPROVE FOR THURSDAY NIGHT AND FRIDAY AS AN UPPER
TROF MOVES EAST OF THE AREA AND HIGH PRESSURE BUILDS IN AT THE
SURFACE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR VAZ015-016-
032.
NC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR NCZ001>003-
018-019.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...AMS
SHORT TERM...AMS
LONG TERM...KM/RCS
AVIATION...AMS/KMHazardous weather outlook, Aug 27, 5:32 AM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 532 AM EDT WED AUG 27 2008 VAZ007-009>014-017>020-022>024-033>035-WVZ042>045-280945- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 532 AM EDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. RAIN...HEAVY AT TIMES...CAN BE EXPECTED. THERE IS A SLIGHT RISK OF EXCESSIVE RAINFALL...WHICH COULD LEAD TO FLASH FLOODING OF SMALL STREAMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ015-016-032-280945- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-PATRICK- 532 AM EDT WED AUG 27 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. STRONG THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-280945- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 532 AM EDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. RAIN WILL BE HEAVY AT TIMES THROUGH THIS AFTERNOON. ISOLATED AREAS COULD SEE EXCESSIVE RAINFALL...THAT COULD CAUSE FLASH FLOODING OF STREAMS AND CREEKS. STRONG THUNDERSTORMS MAY ALSO DEVELOP...WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 27, 4:31 AM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 AM EDT WED AUG 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM FLASH FLOOD 1 E VALLE CRUCIS 36.22N 81.77W
08/27/2008 WATAUGA NC LAW ENFORCEMENT
DEWITT BARNETT ROAD BRIDGE FLOODED
&&
JJACKSONLocal storm report, Aug 27, 4:33 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EDT WED AUG 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM FLASH FLOOD 2 NW VALLE CRUCIS 36.24N 81.81W
08/27/2008 WATAUGA NC LAW ENFORCEMENT
2900 BLOCK OF WATAUGA RIVER ROAD FLOODED
&&
JJACKSONSpecial weather statement, Aug 27, 5:53 AM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EDT WED AUG 27 2008 NCZ003-004-019-020-VAZ016-017-032-043-271130- CARROLL VA-FLOYD VA-HENRY VA-PATRICK VA-STOKES NC-SURRY NC-WILKES NC- YADKIN NC- 553 AM EDT WED AUG 27 2008 ...A THUNDERSTORMS WITH HEAVY RAIN HEADING FOR CARROLL...FLOYD ...HENRY...PATRICK...STOKES...SURRY...WILKES AND YADKIN COUNTIES... AT 548 AM EDT...A CLUSTER OF SHOWERS WITH STRONGER EMBEDDED THUNDERSTORMS WAS LOCATED 5 MILES SOUTH OF PILOT MOUNTAIN...MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THE STRONGER STORMS. VERY HEAVY RAIN IS ALSO EXPECTED...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR PINNACLE...PILOT MOUNTAIN...CAPELLA...AND GERMANTON AROUND 600 AM...FRANCISCO...VADE MECUM...HANGING ROCK STATE PARK...AND WOODVILLE AROUND 615 AM...AND COLLINSTOWN AND AND LAWSONVILLE AROUND 630 AM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. AMS
Special weather statement, Aug 27, 7:07 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 707 AM EDT WED AUG 27 2008 NCZ004>006-VAZ014-017-022-032>034-043-044-058-271230- BEDFORD VA-CASWELL NC-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKINGHAM NC- STOKES NC- 707 AM EDT WED AUG 27 2008 ...SHOWERS WITH HEAVY RAIN WILL AFFECT BEDFORD...CASWELL...CITY OF DANVILLE...CITY OF MARTINSVILLE...CITY OF ROANOKE...CITY OF SALEM...FLOYD...FRANKLIN...HALIFAX...HENRY...MONTGOMERY...PATRICK... PITTSYLVANIA...ROANOKE...ROCKINGHAM AND STOKES COUNTIES... AT 704 AM EDT...AN AREA OF SHOWERS WITH HEAVY RAIN EXTENDED ACROSS THE NORTHWEST PIEDMONT OF NORTH CAROLINA...NORTHWARD ACROSS SOUTHSIDE VIRGINIA AND INTO THE BLUE RIDGE OF SOUTHWEST VIRGINIA. THESE SHOWERS WILL BRING UP TO A QUICK INCH OF RAIN THROUGH 830 AM. THIS WILL BE ON TOP OF PERIODS OF RAIN OVERNIGHT WHICH BROUGHT 1 TO 2 INCHES TO SOME LOCATIONS. PONDING OF WATER ON ROADS...AND MINOR FLOODING OF OTHER LOW LYING AND POOR DRAINAGE AREAS IS LIKELY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:13 PM EDT | Flash Flood Warning | RNK | Watauga | 12 hr |
| Aug 27, 4:42 AM EDT | Flash Flood Warning | RNK | Wilkes | 6 hr |
| Aug 27, 9:54 AM EDT | Areal Flood Warning | RNK | Watauga | 4 hr |
| Aug 27, 10:17 AM EDT | Areal Flood Warning | RNK | Wilkes | 4 hr |
| Aug 27, 1:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 60 min |
| Aug 27, 2:00 PM EDT | Flash Flood Warning | RNK | Caswell | 6 hr |
| Aug 27, 7:51 AM EDT | Flash Flood Warning | RNK | Patrick | 5 hr |
| Aug 27, 9:33 AM EDT | Wind Advisory | RNK | Bland, Grayson, Smyth, Tazewell | 6 hr |
| Aug 27, 7:58 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2008Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.